question-icon

Is fever caused due to bactrim?

default
Posted on Thu, 20 Feb 2014
Question: I posted last night that I have been taking Bactrim for 8 days for a UTI. I had a 101° fever last night, was back to normal this morning, but broke out in bad hives. My nurse practitioner told me to stop the Bactrim & take a Benadryl. I did, the hives have gone down somewhat but I now have a 101° fever again. I've read all kinds of dire things about Bactrim side effects. When will I get better? Do I just wait it out? Why would Bactrim cause a fever?
doctor
Answered by Dr. Indu Kumar (1 hour later)
Brief Answer: Yes,Bactrim can cause fever. Detailed Answer: Hello XXXX Thanks for writing to us Your nurse has given you right suggestion to stop Bactrim.You are allergic to sulpha group of drugs.You are rightly taking Benadryl. Bactrim contains sulfamethoxazole and trimethoprim and allergy is due to sulfamethoxazole. Serious side effects of Bactrim are severe skin rashes,fever,bleeding,aplastic anemia,jaundice,mouth sores,joint aches,itching,sore throat etc. Fever may be due to both,UTI or side effects of Bactrim. After stopping Bactrim you should take another antibiotics like Cephalosporins for UTI.It is ideal to take after culture and sensitivity report. It can take 3-4 days for full recovery. For fever you can take tablet paracetamol 500 mg SOS if fever > 100 degree Fahrenheit.You can also do sponging. In future you should tell your doctor about sulpha drug allergy. Get well soon. Hope i have answered your query. Further queries are most welcome. Take Care Dr.Indu XXXXXXX
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Indu Kumar

Radiologist

Practicing since :2004

Answered : 6727 Questions

premium_optimized

The User accepted the expert's answer

Share on
Is fever caused due to bactrim?

Brief Answer: Yes,Bactrim can cause fever. Detailed Answer: Hello XXXX Thanks for writing to us Your nurse has given you right suggestion to stop Bactrim.You are allergic to sulpha group of drugs.You are rightly taking Benadryl. Bactrim contains sulfamethoxazole and trimethoprim and allergy is due to sulfamethoxazole. Serious side effects of Bactrim are severe skin rashes,fever,bleeding,aplastic anemia,jaundice,mouth sores,joint aches,itching,sore throat etc. Fever may be due to both,UTI or side effects of Bactrim. After stopping Bactrim you should take another antibiotics like Cephalosporins for UTI.It is ideal to take after culture and sensitivity report. It can take 3-4 days for full recovery. For fever you can take tablet paracetamol 500 mg SOS if fever > 100 degree Fahrenheit.You can also do sponging. In future you should tell your doctor about sulpha drug allergy. Get well soon. Hope i have answered your query. Further queries are most welcome. Take Care Dr.Indu XXXXXXX